NuvaRing and Weight Gain

Some people may gain weight while using NuvaRing. However, it is not known for sure whether the weight gain is actually caused by the contraceptive or other factors. If you are using this product and unexplained weight gain occurs, you can try eating a heart-healthy diet, limiting your alcohol intake, and exercising frequently.

Does NuvaRing Cause Weight Gain?

NuvaRing® (etonogestrel/ethinyl estradiol vaginal ring) is a hormonal birth control method, similar to the birth control pill (except that it is a flexible ring that is inserted vaginally once a month). As with most hormonal contraceptives, NuvaRing may cause women to gain weight. This data comes from clinical trials where NuvaRing was extensively studied and side effects were documented.

Weight Gain and Hormonal Contraceptives

It has long been thought that hormonal contraceptive pills contribute to weight gain. However, recent data suggests that this may not actually be the case. Although women taking birth control pills often gain weight, it appears that this weight gain is probably not caused by birth control pills. In studies, there were no significant differences in weight gain between women who took birth control pills and those who did not.
It is not known whether this information applies to NuvaRing. However, it is reasonable to assume that it does, since NuvaRing acts just like birth control pills (and contains similar hormones). In some studies, weight gain was a common NuvaRing side effect. However, it is difficult to determine whether weight gain in women using NuvaRing was more frequent than weight gain in similar women not using NuvaRing.

Suggestions for Dealing With Weight Gain

If you are noticing unexplained weight gain while taking NuvaRing, there are some things that you can do. Some suggestions include:
  • Eating a heart-healthy diet. This diet should include:

 

    • Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
    • Lean meats, poultry, fish, beans, eggs, and nuts
    • Limited amounts of saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
  • Participating in regular physical activity for at least 30 minutes a day on most days of the week.
  • Limiting your intake of alcohol.
Also, talk to your healthcare provider if you are using NuvaRing and notice you are gaining weight. He or she can give you other suggestions for dealing with any weight gain. He or she may also look for other causes of weight gain, such as certain types of medical conditions. If the weight gain continues, he or she may also recommend other lifestyle changes or possibly switching to another method of birth control.
(Click BMI Calculator to see if your weight is within a healthy range.)
Last reviewed by: Kristi Monson, PharmD
5 Ways to Improve Your Mood